Hail, McCurtain
- When
- March 31, 1:24 PM CST
- Where
- McCurtain County, 0.69 mi S of Battiest
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.390, -94.930
Quarter size hail reported near and just east of Battiest.
Elevated convection initially developed early in the day on March 31st within a plume of rich low-level moisture and along the periphery of a lead shortwave moving across the Southern Plains. By early afternoon, more widespread severe convection developed and expanded farther along an eastward advancing dryline and associated cold front from Northeast Texas into Southeast Oklahoma and eventually…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Elevated convection initially developed early in the day on March 31st within a plume of rich low-level moisture and along the periphery of a lead shortwave moving across the Southern Plains. By early afternoon, more widespread severe convection developed and expanded farther along an eastward advancing dryline and associated cold front from Northeast Texas into Southeast Oklahoma and eventually Southwest Arkansas into Northern Louisiana. Strong surface heating within a moist low-level environment resulted in MLCAPE values of 1500-2500 J/kg across the region along with deep layer shear of 50-70 knots, more than sufficient for organized thunderstorms. In this type environment, strong large-scale ascent also promoted isolated supercell thunderstorms across portions of McCurtain County Oklahoma which produced isolated instances of large hail during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 1:09 PM CST, 15 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
209 PM CDT Fri Mar 31 2023
...New UPDATE, SHORT TERM...
.UPDATE...
Issued at 158 PM CDT Fri Mar 31 2023
To include an additional Headline for the new Tornado Watch 95
until 9pm for much of E TX, SE OK and NW LA.
&&
.SHORT TERM...
(This evening through Saturday Night)
Issued at 158 PM CDT Fri Mar 31 2023
The KSHV 88Doppler radar continues to show an increase in the
coverage of thunderstorms in and approaching our CWA in E TX.
Fairly stout storms just a county west of Tyler right now and more
to develop in the heat and humidity of this afternoon. Our 18Z
sounding shows the weakening cap elevating into the mid levels
with a hardy lapse rate of 8.4C/km and little change elsewhere
aloft with other key parameters. This update will soon be trumped
by our next routine zone issuance time with a full suite of 12Z
data for Tonight and a week ahead. /24/
&&
.LONG TERM...
(Saturday Night through Friday)
Issued at 330 AM CDT Fri Mar 31 2023
Starting 00z Sunday, zonal flow aloft will continue to prevail as a
sfc boundary sits south of the FA and along the Gulf Coast. Tight
packing of the sfc theta-e in the guidance shows the boundary
advancing northward through sunrise, Sunday and with a stout layer
of WAA to follow allowing for afternoon highs to top into the 80s
south of the boundary, with areas north of I-20 in the low to mid
70s given just how far north the boundary advances through the day.
With a shortwave drifting east across TX, helping to lift the
boundary north, forcing along the front should generate PoPs across
the region by the mid to late afternoon, exiting by the late
evening.
For now, guidance suggests the chance for a few thunderstorms
associated with the PoPs. As the activity exits east before sunrise,
Monday, ridging aloft will continue to amplify through the afternoon
and evening. By now, the matured sfc warm front will have worked
through the Four State Region setting the stage for a dramatic
warmup in what is setting up to become an expansive warm sector with
highs near 90 deg F. At the same time, out west, another deep
longwave trough will continue to dig across the SW CONUS and the
Four Corners region setting the stage for another chance of severe
storms Tuesday evening/Wednesday AM.
By Tuesday afternoon, an expansive long wave trough will provide
enough forcing to support a deepening sfc low off the Rockies that
will move east across the Plains before turning northeast towards
the upper Midwest. Locally at the sfc, strong southerlies will
support moisture advection northward generating 60+ deg dew points
area wide as highs trend similar to Monday, nearing 90 deg F. An
elongated dryline stretching from S/TX to as far north as S/IA will
provide the forcing mechanism for showers and storms late Tuesday,
through Wednesday AM as the cold front behind the dryline catches up
and pushes through the FA. Areas of the FA continue to remain
outlooked by the SPC for the chance of severe storms valid from 12z
Tuesday to 12z Wednesday. Continue to stay tuned to the forecast
through the weekend as we get closer to next week.
By the mid to late period of the forecast, while temperatures fall
to a comfortable level to close out the final few days of the
period, PoPs will continue to favor our region with the
aforementioned cold front now stalled along the Gulf Coast by
Thursday, before slowing trying to advance back north as a warm
front by Friday. That being said though forcing from the boundary,
continued SW flow aloft and area wide ample moisture, rain prospects
look to trend on the higher side through the remainder of the
period. Given the WPC QPF outlook to this point, would not be
shocked to see some form of an ERO mid to late next week. /53/
&&
.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri Mar 31 2023
For the ArkLaTex terminals, VFR for now with an initial line of
TS is forming along I-30 and movg NE around 60KT. Warm air aloft
is keeping bases elevated so far, but the capping aloft will erode
with heating. A second line of TS activity will be developing mid
to late aftn over NE TX and moving E along I-20 into the evening
affecting all of our sites. The HRRR model timing is preferred
with other short range generally in the same time frame for our
sites edging the line out by midnight past KMLU. SW winds will
slack speeds and gusts after sunset, but low level winds will
take more time to abate. SFC winds shift to NW by 12Z in TX and
shift W to E with sustained NW speeds at 10-20KT into the aftn.
/24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 55 78 53 80 / 30 0 0 50
MLU 59 81 50 78 / 50 0 0 30
DEQ 48 73 42 73 / 10 0 0 40
TXK 52 76 47 77 / 10 0 0 40
ELD 53 77 46 77 / 30 0 0 30
TYR 51 77 53 80 / 10 0 10 50
GGG 51 78 53 80 / 10 0 0 50
LFK 54 83 57 82 / 40 0 0 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
070>073.
LA...Wind Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...Wind Advisory until 7 PM CDT this evening for OKZ077.
TX...Wind Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
SHORT TERM...24
LONG TERM....53
AVIATION...24Hazardous Weather Outlook National Weather Service Shreveport LA 507 AM CDT Fri Mar 31 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-011015- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 507 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Thunderstorm chances will increase this afternoon and through the evening hours. Scattered severe storms will be possible along and north of the I-20 corridor, with numerous severe storms possible across southern Arkansas. Tornadoes, damaging winds, and large hail will be possible. In addition, a Wind Advisory is in effect until 7 PM this evening. Strong southerly winds 15-25 mph, gusting to 35-40 mph will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... More thunderstorms will impact much of the ArkLaTex during the day Sunday, overnight into early Monday, and again Tuesday. Storms which develop on Tuesday will have the potential to become severe across areas along and north of I-20, especially southeast Oklahoma and southwest Arkansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon.
Special Weather Statement
National Weather Service Shreveport LA
856 AM CDT Fri Mar 31 2023
ARZ060-061-070>072-TXZ097-112-311445-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Columbia AR-Cass TX-
Bowie TX-
856 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of southeastern
Hempstead, Miller, Lafayette, southwestern Nevada, northwestern
Columbia, northeastern Cass and southeastern Bowie Counties through
945 AM CDT...
At 856 AM CDT, Doppler radar was tracking a strong thunderstorm near
Queen City, or near Atlanta, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Texarkana, Hope, Atlanta, Stamps, Lewisville, Queen City, Fouke,
Buckner, Perrytown, Garland, Smithland, Genoa, Brightstar, Canfield,
Mount Pleasant, Bloomburg, Douglassville, Mount Vernon, Domino and
Patmos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3306 9426 3318 9434 3372 9357 3323 9329
TIME...MOT...LOC 1356Z 241DEG 53KT 3316 9422
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
33Special Weather Statement
National Weather Service Shreveport LA
1121 AM CDT Fri Mar 31 2023
ARZ050-059-OKZ077-TXZ096-311700-
Sevier AR-Little River AR-McCurtain OK-Red River TX-
1121 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northwestern Little
River, northern Sevier, southern McCurtain and northeastern Red River
Counties through NOON CDT...
At 1119 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Idabel, or 16 miles northeast of Clarksville,
moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
De Queen, Horatio, Idabel, Broken Bow, Lockesburg, Gillham, Haworth,
Garvin, Eagletown, Moon, Cerrogordo, Hochatown, Geneva, Goodwater,
Shinewell, America, West Line, Oak Hill, Golden and Bokhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3419 9447 3419 9422 3399 9408 3364 9504
3382 9515 3440 9447
TIME...MOT...LOC 1619Z 241DEG 58KT 3381 9489
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
04Special Weather Statement
National Weather Service Shreveport LA
1157 AM CDT Fri Mar 31 2023
ARZ050-051-OKZ077-311745-
Howard AR-Sevier AR-McCurtain OK-
1157 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northern Sevier,
northern Howard and east central McCurtain Counties through 1245 PM
CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of De Queen, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
De Queen, Dierks, Umpire, Gillham, Athens, Lebanon, Eagletown,
Cerrogordo, Burg, Geneva, West Line and West Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3435 9394 3419 9392 3418 9382 3417 9382
3394 9440 3394 9442 3393 9443 3394 9448
3391 9448 3389 9452 3405 9467 3421 9447
3419 9447 3419 9425 3436 9425
TIME...MOT...LOC 1656Z 239DEG 47KT 3404 9447
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
04Special Weather Statement
National Weather Service Shreveport LA
1257 PM CDT Fri Mar 31 2023
ARZ050-051-311830-
Howard AR-Sevier AR-
1257 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of central Sevier and
northeastern Howard Counties through 130 PM CDT...
At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lockesburg, or 7 miles southeast of De Queen, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dierks, Horatio, Lockesburg, Corinth, Center Point, Muddy Fork,
Lebanon, Silver Ridge, Geneva, Central, Provo and Bellview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas.
&&
LAT...LON 3419 9392 3418 9382 3403 9382 3387 9431
3399 9438 3424 9393
TIME...MOT...LOC 1757Z 241DEG 48KT 3398 9423
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
04Special Weather Statement
National Weather Service Shreveport LA
145 PM CDT Fri Mar 31 2023
ARZ070-TXZ097-112-311930-
Miller AR-Cass TX-Bowie TX-
145 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northwestern Miller,
northern Cass and southeastern Bowie Counties through 230 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Linden, or 17 miles west of Atlanta, moving
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Texarkana, Wake Village, Nash, Hughes Springs, Queen City, Redwater,
Maud, Fouke, Mandeville, Genoa, Mount Pleasant, Douglassville,
Marietta, Domino, Red Hill, Pleasant Hill and Bryans Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and northeastern Texas.
&&
LAT...LON 3300 9464 3315 9465 3352 9398 3329 9380
TIME...MOT...LOC 1844Z 240DEG 48KT 3317 9446
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
04The Western Arkansas radar (KSRX), 113 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
2 hail. Local standard time, as filed.
Quarter size hail reported near and just east of Battiest.
Hail up to nickel size reported just west of Idabel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090178, 1090179.